Neuroleptic malignant syndrome with risperidone

Patrick P. Gleason, Rosemarie L. Conigliaro

Research output: Contribution to journalArticle

25 Citations (Scopus)

Abstract

Neuroleptic malignant syndrome is thought to be a result of dopamine D2 receptor blockade in the striatum of the basal ganglia. Risperidone, a benzisoxazole derivative antipsychotic, has high serotonin 5-HT2 receptor blockade and dose-related D2 receptor blockade. The high ratio is believed to impart the low frequency of extrapyramidal symptoms with risperidone at low dosages. With this low frequency of extrapyramidal symptoms, it was thought the frequency of neuroleptic malignant syndrome might also be lowered. A 73-year-old woman developed neuroleptic malignant syndrome after monotherapy with risperidone. The syndrome reversed after discontinuing risperidone and starting treatment with dantrolene and bromocriptine. It appears that the protection from extrapyramidal side effects observed with risperidone does not ensure protection from neuroleptic malignant syndrome.

Original languageEnglish (US)
Pages (from-to)617-621
Number of pages5
JournalPharmacotherapy
Volume17
Issue number3
StatePublished - May 1997
Externally publishedYes

Fingerprint

Neuroleptic Malignant Syndrome
Risperidone
Serotonin 5-HT2 Receptors
Dantrolene
Bromocriptine
Dopamine D2 Receptors
Basal Ganglia
Antipsychotic Agents

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Pharmacology, Toxicology and Pharmaceutics(all)

Cite this

Gleason, P. P., & Conigliaro, R. L. (1997). Neuroleptic malignant syndrome with risperidone. Pharmacotherapy, 17(3), 617-621.

Neuroleptic malignant syndrome with risperidone. / Gleason, Patrick P.; Conigliaro, Rosemarie L.

In: Pharmacotherapy, Vol. 17, No. 3, 05.1997, p. 617-621.

Research output: Contribution to journalArticle

Gleason, PP & Conigliaro, RL 1997, 'Neuroleptic malignant syndrome with risperidone', Pharmacotherapy, vol. 17, no. 3, pp. 617-621.
Gleason PP, Conigliaro RL. Neuroleptic malignant syndrome with risperidone. Pharmacotherapy. 1997 May;17(3):617-621.
Gleason, Patrick P. ; Conigliaro, Rosemarie L. / Neuroleptic malignant syndrome with risperidone. In: Pharmacotherapy. 1997 ; Vol. 17, No. 3. pp. 617-621.
@article{ffaec4aa3b4b48de9e19832614fe1653,
title = "Neuroleptic malignant syndrome with risperidone",
abstract = "Neuroleptic malignant syndrome is thought to be a result of dopamine D2 receptor blockade in the striatum of the basal ganglia. Risperidone, a benzisoxazole derivative antipsychotic, has high serotonin 5-HT2 receptor blockade and dose-related D2 receptor blockade. The high ratio is believed to impart the low frequency of extrapyramidal symptoms with risperidone at low dosages. With this low frequency of extrapyramidal symptoms, it was thought the frequency of neuroleptic malignant syndrome might also be lowered. A 73-year-old woman developed neuroleptic malignant syndrome after monotherapy with risperidone. The syndrome reversed after discontinuing risperidone and starting treatment with dantrolene and bromocriptine. It appears that the protection from extrapyramidal side effects observed with risperidone does not ensure protection from neuroleptic malignant syndrome.",
author = "Gleason, {Patrick P.} and Conigliaro, {Rosemarie L.}",
year = "1997",
month = "5",
language = "English (US)",
volume = "17",
pages = "617--621",
journal = "Pharmacotherapy",
issn = "0277-0008",
publisher = "Pharmacotherapy Publications Inc.",
number = "3",

}

TY - JOUR

T1 - Neuroleptic malignant syndrome with risperidone

AU - Gleason, Patrick P.

AU - Conigliaro, Rosemarie L.

PY - 1997/5

Y1 - 1997/5

N2 - Neuroleptic malignant syndrome is thought to be a result of dopamine D2 receptor blockade in the striatum of the basal ganglia. Risperidone, a benzisoxazole derivative antipsychotic, has high serotonin 5-HT2 receptor blockade and dose-related D2 receptor blockade. The high ratio is believed to impart the low frequency of extrapyramidal symptoms with risperidone at low dosages. With this low frequency of extrapyramidal symptoms, it was thought the frequency of neuroleptic malignant syndrome might also be lowered. A 73-year-old woman developed neuroleptic malignant syndrome after monotherapy with risperidone. The syndrome reversed after discontinuing risperidone and starting treatment with dantrolene and bromocriptine. It appears that the protection from extrapyramidal side effects observed with risperidone does not ensure protection from neuroleptic malignant syndrome.

AB - Neuroleptic malignant syndrome is thought to be a result of dopamine D2 receptor blockade in the striatum of the basal ganglia. Risperidone, a benzisoxazole derivative antipsychotic, has high serotonin 5-HT2 receptor blockade and dose-related D2 receptor blockade. The high ratio is believed to impart the low frequency of extrapyramidal symptoms with risperidone at low dosages. With this low frequency of extrapyramidal symptoms, it was thought the frequency of neuroleptic malignant syndrome might also be lowered. A 73-year-old woman developed neuroleptic malignant syndrome after monotherapy with risperidone. The syndrome reversed after discontinuing risperidone and starting treatment with dantrolene and bromocriptine. It appears that the protection from extrapyramidal side effects observed with risperidone does not ensure protection from neuroleptic malignant syndrome.

UR - http://www.scopus.com/inward/record.url?scp=0030965302&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0030965302&partnerID=8YFLogxK

M3 - Article

C2 - 9165568

AN - SCOPUS:0030965302

VL - 17

SP - 617

EP - 621

JO - Pharmacotherapy

JF - Pharmacotherapy

SN - 0277-0008

IS - 3

ER -